Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

192 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is herbal supplement Gaba effective in treatment of bipolar disorder?

Answered by
Dr.
Dr. Munish Sood

Ayurveda Specialist

Practicing since :2003

Answered : 3427 Questions

default
Posted on Thu, 10 Sep 2015 in Mental Health
Question: I would like a ask a question of a psychiatrist or a doctor who works in the field of herbal supplements. I have a seventeen year old grandson who displays signs of bi-polar. He has anger issue problems, behavior issues at times. He has been to counsellors, a psychiatrist. He has been prescribed medication but will not stay on it as he says he doesnt feel right on it. I have recently heard of a herbal supplement "Gaba". Can anyone give me information on this supplement and whether it could be helpful. In research i have done it seems like he may have a seratonin/ malatonin imbalance. Any information i coykd get woukd be most helpful.
Thank you. XXXXXXX
doctor
Answered by Dr. Munish Sood 6 hours later
Brief Answer:
symptomwise approach

Detailed Answer:
Dear
Thanks for contacting with your grandson health query and following is/are recommended guidelines:

1. What are the modern medications which he is taking/already taken to prevent any drug-drug interaction?
2. Does symptoms persists from childhood or increased with Age? ( for genetic and/or environmental causes)
3. Apart from mood changes,did you notice any change in eating habits,withdrawl from social activities, feeling of low esteem, and ideas of suicide?
4. Since he is under supervision of psychiatrist who has concluded it to be "bi-polar disorder" which is rightly due to serotonin melatonin imbalance (both act as neuro transmitters (NTs) in brain) and are included in pathology of bipolar disorders.
PS. Their Imbalance also have influence on other NTs particularly GABA, and at his Age
it probably seems to be ADHD ( attention
deficit hyperactive disorder)
5. GABA as such does not come as natural alternative since there is lack of supporting research, thus consult your attending physician regarding the use of same.
PS. Valerian has synergistic effect similar to GABA.
6. Since drug therapy is generally only a palliative treatment, we have to look at cognitive and behaviour (yoga/meditation) strategies,especially nutritional strategies.

Dr. Munish Sood
Consultant & Physician
Naimittika



Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Treatment/Therapy
Medical Topics

Recent questions on  Melatonin

doctor1 MD

I am taking morphine, Neurontin and Loracet for degenerative disk disease and pain relief. I also suffer from mild insomnia, i.e. 1-2 mg nightly of Melatonin. I am concerned about how the Melatonin is interacting, especially with my constipation problem. Thank you for you help.

doctor1 MD

how to help a two month old sleep better at night right now she sleeps no longer then 30 mins to an hour and a half or so at a time

doctor1 MD

Hi I will start valdoxan 25 MG in addition to my Cipralex 20 mg my doctor advised to be taking together at morning but i read at leaflet to be taken before bed time. Can you kindly advise if we can take at morning?

doctor1 MD

Hi I am a recovering oxycodone user for 8 yrs, I have developed bleeding finger nails,their falling off & throb, My ankles & legs are swelling & I have terrible pain in them,My skin hurts & I have rash spots. I keep falling & have banged up my...

doctor1 MD

I have been on equate s nighttime sleep aid (unisom), alteril and 10 ,g melatonin for years and am attempting to withdraw. Since these are over the counter what kind of time should I take for each increment to withdraw: Like cut one in half and take six weeks to get used to that before cutting the other one out and then cut another one in half and take another six weeks before I change again?

doctor1 MD

My 5 year old daughter for the past 4 days has woken up in the night to vomit repetitively, during the day she has only on and off complaints of nausea she is eating small amounts. I am offering her lots of fluids. She has had greenish pudding like diarrhea and is very strong awful smell . I am concerned with the color, & she has no fever. Today was the first time she vomited in the AM. I have been giving her a very low dose of melatonin 1mg for the past week to help her sleep as she has trouble getting to sleep before 10pm my husband thinks it maybe causing it what are your thoughts?

doctor1 MD

I have a merida IUD. I have not had a period in 2 1/2 years but recently started spotting. I have taken benedryl to sleep for the last five years and recently decided to wean myself off and switch to melatonin. What are the risks of pregnancy while on the IUD and how does it affect ovulation. Thank you